Alert archive / Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at May 28, 2021, 4:19 PM EDT for Botetourt County, Virginia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2021, 4:19 PM EDT (20:19 UTC)
- Expired
- May 28, 2021, 4:45 PM EDT
- In force
- 26 min
- Issued by
- NWS Blacksburg, VA
County Botetourt County, VA
The radar
The Roanoke radar (KFCX), 97 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.3 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 273 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 529 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
800
WWUS81 KRNK 282019
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
419 PM EDT Fri May 28 2021
VAZ023-024-034-282045-
Botetourt-Bedford-Rockbridge-
419 PM EDT Fri May 28 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ROCKBRIDGE...
NORTH CENTRAL BEDFORD AND EAST CENTRAL BOTETOURT COUNTIES...
At 418 PM EDT, a strong thunderstorm was located over Buchanan,
moving east at 35 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Buchanan...
Glasgow...
Big Island...
Arcadia...
Snowden...
Springwood...
and Natural Bridge.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3774 7941 3764 7938 3763 7940 3763 7942
3762 7943 3760 7944 3760 7943 3761 7941
3759 7938 3754 7936 3747 7972 3759 7984
TIME...MOT...LOC 2018Z 253DEG 30KT 3755 7969
$$
MBSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at May 28, 3:04 PM EDT, 1 hour 15 minutes earlier.
Area forecast discussion, May 28, 3:04 PM EDT, 1 hour 15 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 304 PM EDT Fri May 28 2021 .SYNOPSIS... Low pressure and an incoming cold frontal boundary will push into the region today providing the risk for strong to severe storms. Cool, wet, and cloudy conditions look to continue through the weekend as low pressure slowly pushes off the coast. Warmer conditions with clearing skies as high pressure builds for Memorial Day. && .NEAR TERM /THROUGH SATURDAY/... As of 305 PM EDT Friday... ...Scattered strong to severe storms this afternoon and evening. Primary threats include locally damaging winds and small hail... The setup... Surface low pressure and a potent mid-level trough will continue to press east from the Ohio River Valley into the Mid-Atlantic region this afternoon and evening. Meanwhile, at the surface a cold front will start to surge out ahead of the low pressure system across West Virginia into our region later this afternoon and evening. Overall timing for for convective activity will be dependent on current cloud cover over the region, the amount of peak heating, and timing of the front/upper level wave as it pushes into the region. Highest confidence for severe storms remains along and east of the Blue Ridge. Cloud cover from earlier this morning has really helped our cause this afternoon in avoiding the severe weather threat. Showers and storms though are becoming more abundant especially in areas along and east of the Blue Ridge where sunshine has managed to push through. These areas continue to see temperatures in the mid to upper 80s and low 90s with dewpoints in the 60s adding ample fuel for storm development. MLCAPE values are on the order of 1000 j/kg in these areas along with DCAPE values of 1200 j/kg indicating higher confidence for localized damaging winds with any storms that advance into the Piedmont and Southside. Further west from Roanoke to Bluefield convection from midday and ample cloud cover continue to mitigate the severe weather threat. Hi-res guidance and CAMS depict the best overall coverage for severe weather between 4pm this afternoon through 8pm this evening. The severe threat will quickly wane after that with clouds and showers continuing into Saturday as upper trough is slow to push through. More showers and a few rumbles of thunder especially out east are likely to continue Saturday as resultant low pressure remains. It will not be raining all the time but we'll be overcast and cool with north to northeast flow as a wedge front dives south. Highs will struggle to get out of the low to mid 60s in the west with upper 60s out east. Rainfall wise we are looking at a beneficial soaking to quench abnormally dry concerns. PWATS per this morning's soundings were around 1.5 inches which should yield a good swath of one to one and a half inches of rain across the region from now through Saturday. Locally heavier amounts are possible in any training storms especially along and west of the Blue Ridge. Confidence is moderate to high in the near term based upon cloud cover concerns mitigating the severe weather threat along and west of I-81 this afternoon/evening. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/... As of 145 PM EDT Friday... Cool with rain showers for the weekend, trending to drier and warmer weather by Memorial Day. Shortwave trough will rotate east across the Appalachians Saturday into Saturday night. By Saturday night, cool air wedge will be anchored in place as low pressure shifts east and high pressure to the north locks in northeast flow. It will be cloudy with scattered showers with an isolated thunderstorm possible in the evening. Low temperatures will vary from the lower 40s in the mountains to the lower 50s in the piedmont. Sunday into Sunday night will be mostly cloudy with scattered showers. High temperatures Sunday will be in the lower 50s in the mountains to the mid 60s in the piedmont. Low temperatures Sunday night will range from around 40 degrees in the mountains to the lower 50s in the piedmont. Parent shortwave trough shifts east along with the surface low pressure, resulting in drying and warming conditions for Memorial Day. Expecting temperatures will moderate to near normal. Moderate confidence in the short term forecast. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... As of 145 PM EDT Friday... Dry start for beginning of week, then moisture returns midweek into the end of the week. High pressure settles in Monday night resulting in dry conditions. The high center eventually shifting off the East coast by Wednesday. This will put the region back into a southwesterly flow, allowing for moisture to build back in. An isolated shower or thunderstorm is possible across the mountains Tuesday. The approaching weak trough will be a better trigger for afternoon showers and thunderstorms for Wednesday into Friday. Otherwise, expect temperatures near normal through the long term forecast period. Moderate confidence in the Long Term Forecast. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... As of 211 PM EDT Friday... Flying conditions continue to deteriorate this afternoon and evening with the threat for strong to severe storms at all area terminals. Our mid-level trough and associated surface low pressure system continues to push into the region from the Ohio River Valley this afternoon and evening. Medium to high confidence remains for areas of organized convection in the form of multicellular clusters and linear lines cruising through between 18-23z/2PM this evening. Gusts out ahead of these storms will be on the order of 25 kts with localized gusts upwards of 50 kts with stronger storms and their convective induced outflow boundaries. Thunderstorm activity will start to wane after 0z/8PM with residual showers through the overnight period as upper level trough/surface low are slow to push through. VFR conditions look to continue to prevail this afternoon especially out east from KLYH to KDAN until storms start to form. Elsewhere pockets of MVFR visibilities remain as showers and storms push into KROA-KBCB-KBLF, and KLWB. The best window for IFR and MVFR conditions with notable turbulence, considerable lightning, marginally severe hail, and strong winds gusts looks to be between 19z-0z/3-8PM this evening. The potential for MVFR-IFR conditions will likely continue into the overnight despite convection waning. Wet conditions and stable air draining in will promote the development for fog and stratus overnight into Saturday morning. Drizzle will also linger out over the mountains and off to the east as our flow changes toward more of a north to northeasterly direction. Sub-VFR conditions continue into Saturday with passing showers and considerable cloudiness across the area. Some breaks in the clouds may be noted from KDAN to KTNB ,but confidence remains low as the upper level trough swings through. Extended Aviation Discussion... Cooler stable conditions will develop for the weekend as the passage of a cold front introduces a change in airmass. Considerable cloudiness and showers could linger through Sunday as an upper level trough slowly passes overhead. Conditions should improve during Memorial Day and Tuesday as high pressure returns. Our next storm system arrives by later next week. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...ET/PM NEAR TERM...ET SHORT TERM...KK LONG TERM...KK AVIATION...ET/PM
Hazardous weather outlook, May 28, 2:30 PM EDT, 1 hour 49 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 230 PM EDT Fri May 28 2021 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-291830- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 230 PM EDT Fri May 28 2021 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Scattered severe thunderstorms are expected during the afternoon and evening. Damaging winds and marginally severe hail are the primary threats. An isolated tornado is possible along and east of US-29. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
In the hours before
Special weather statement, May 28, 3:15 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
315 PM EDT Fri May 28 2021
VAZ016-017-032-033-043-282000-
Henry-Franklin-Patrick-Floyd-Carroll-
315 PM EDT Fri May 28 2021
...STRONG THUNDERSTORMS WILL AFFECT FLOYD...NORTHEASTERN
CARROLL...NORTHWESTERN HENRY...WESTERN FRANKLIN AND CENTRAL PATRICK
COUNTIES...
At 315 PM EDT, radar indicated strong thunderstorms extending from
Dugspur to near Ararat. Movement was northeast at 35 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
Stuart...
Floyd...
Copper Hill...
Ferrum...
Indian Valley...
Bassett...
and Woolwine.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3686 8067 3702 8043 3700 8042 3701 8041
3702 8041 3701 8039 3702 8038 3702 8035
3708 8028 3712 8013 3716 8009 3680 7982
3657 8046
TIME...MOT...LOC 1915Z 237DEG 29KT 3681 8060 3665 8048
MBSSpecial weather statement, May 28, 3:40 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
340 PM EDT Fri May 28 2021
VAZ014-022-023-034-282030-
Botetourt-Montgomery-Roanoke-Bedford-
340 PM EDT Fri May 28 2021
...A STRONG THUNDERSTORM WILL AFFECT ROANOKE...WEST CENTRAL BEDFORD
...SOUTHWESTERN BOTETOURT AND NORTHEASTERN MONTGOMERY COUNTIES...THE
CITY OF SALEM AND THE CITY OF ROANOKE...
At 340 PM EDT, a strong thunderstorm was located over Glenvar, or
near Salem, moving northeast at 35 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Roanoke...
Salem...
Vinton...
Troutville...
Montvale...
Catawba...
and Bent Mountain.
LAT...LON 3740 7963 3722 7993 3714 8015 3731 8031
3738 8020 3738 8015 3742 8008 3744 8005
3750 8002 3760 7985
TIME...MOT...LOC 1940Z 233DEG 32KT 3728 8014
MBSLocal storm report, May 28, 3:50 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
350 PM EDT FRI MAY 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0313 PM FUNNEL CLOUD FOREST 37.36N 79.28W
05/28/2021 BEDFORD VA AIRPLANE PILOT
&&
WHPSpecial weather statement, May 28, 3:54 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
354 PM EDT Fri May 28 2021
VAZ045>047-282045-
Buckingham-Campbell-Appomattox-
354 PM EDT Fri May 28 2021
...A STRONG THUNDERSTORM WILL AFFECT APPOMATTOX... NORTHEASTERN
CAMPBELL AND CENTRAL BUCKINGHAM COUNTIES...
At 354 PM EDT, a strong thunderstorm was located over Spout Spring,
or near Concord, moving northeast at 45 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Buckingham...
Appomattox...
Dillwyn...
Bent Creek...
Concord...
Appomattox National Historic Park...
and Andersonville.
LAT...LON 3747 7837 3738 7858 3738 7859 3739 7858
3740 7859 3737 7860 3723 7890 3739 7906
3742 7907 3742 7904 3743 7904 3743 7902
3746 7898 3754 7884 3754 7883 3755 7882
3769 7856 3750 7835
TIME...MOT...LOC 1954Z 240DEG 38KT 3738 7893
MBSSpecial weather statement, May 28, 3:59 PM EDT, 20 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 359 PM EDT Fri May 28 2021 VAZ033-034-282030- Franklin-Bedford- 359 PM EDT Fri May 28 2021 ...STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN BEDFORD AND FRANKLIN COUNTIES... At 359 PM EDT, radar indicated strong thunderstorms were extending from near Wirtz to Ferrum. Movement was east at 35 mph. Winds in excess of 40 mph and pea size hail are possible with these storms. Locations impacted include... Rocky Mount... Boones Mill... Ferrum... Moneta... Penhook... Sydnorsville... and Burnt Chimney. LAT...LON 3722 7957 3689 7964 3684 8007 3711 8001 TIME...MOT...LOC 1959Z 251DEG 29KT 3707 7994 3692 8000 MBS
Special weather statement, May 28, 4:19 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
419 PM EDT Fri May 28 2021
VAZ023-024-034-282045-
Botetourt-Bedford-Rockbridge-
419 PM EDT Fri May 28 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ROCKBRIDGE...
NORTH CENTRAL BEDFORD AND EAST CENTRAL BOTETOURT COUNTIES...
At 418 PM EDT, a strong thunderstorm was located over Buchanan,
moving east at 35 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Buchanan...
Glasgow...
Big Island...
Arcadia...
Snowden...
Springwood...
and Natural Bridge.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3774 7941 3764 7938 3763 7940 3763 7942
3762 7943 3760 7944 3760 7943 3761 7941
3759 7938 3754 7936 3747 7972 3759 7984
TIME...MOT...LOC 2018Z 253DEG 30KT 3755 7969
MBSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 2:24 PM EDT | Special Weather Statement | RNK | Carroll, City of Galax | 51 min |
| May 28, 3:11 PM EDT | Special Weather Statement | RNK | City of Lynchburg | 49 min |
| May 28, 3:15 PM EDT | Special Weather Statement | RNK | Floyd, Patrick | 45 min |
| May 28, 3:40 PM EDT | Special Weather Statement | RNK | Roanoke, City of Roanoke, City of Salem | 50 min |
| May 28, 3:54 PM EDT | Special Weather Statement | RNK | Appomattox, Buckingham | 51 min |
| May 28, 3:59 PM EDT | Special Weather Statement | RNK | Franklin | 31 min |
| May 28, 4:32 PM EDT | Special Weather Statement | RNK | Bedford | 43 min |
| May 28, 5:14 PM EDT | Special Weather Statement | RNK | Appomattox, Buckingham, Charlotte | 31 min |
| May 28, 5:21 PM EDT | Special Weather Statement | RNK | Halifax | 39 min |
| May 28, 5:38 PM EDT | Special Weather Statement | RNK | Floyd | 37 min |
| May 28, 6:17 PM EDT | Special Weather Statement | RNK | Floyd, Franklin | 28 min |
| May 28, 7:05 PM EDT | Special Weather Statement | RNK | Ashe, Watauga | 40 min |
Nearby
Special Weather Statements in Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.